Nebraska, 2014

Hail and Damaging Winds in Nebraska, August 17, 2014

August 17, 2014 · NWS LBF · 25 events in 7 counties and zones

Supercell thunderstorms developed across portions of North Central Nebraska during the late afternoon hours of August 17th. This activity organized into a line of thunderstorms during the early evening hours producing large hail and severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$28,000
Crop damage
$20,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Supercell thunderstorms developed across portions of North Central Nebraska during the late afternoon hours of August 17th. This activity organized into a line of thunderstorms during the early evening hours producing large hail and severe winds. Four injuries were reported in Whiteclay Nebraska as a result of baseball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 17, 12:00 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 17, 12:00 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
100 PM CDT SUN AUG 17 2014

.SYNOPSIS...
ISSUED AT 347 AM CDT SUN AUG 17 2014

H5 ANALYSIS FROM EARLIER THIS EVENING HAD A DECENT CLOSED LOW
OVER SWRN SASKATCHEWAN...WITH A SECONDARY LOW OFF THE COAST OF
NORTHERN CALIFORNIA. FURTHER EAST...A CLOSED LOW WAS NOTED OVER
SRN QUEBEC WITH ADDITIONAL SHORTWAVES NOTED OVER EASTERN MISSOURI
AND OVER NRN TEXAS. EARLIER THIS EVENING...SHRAS AND TSRAS
DEVELOPED ALONG HIGHWAY 61 FROM NORTH OF OGALLALA TO GRANT. THIS
ACTIVITY SHIFTED SE AND DISSIPATED QUICKLY BY MID EVENING. AT THE
SURFACE...A WEAK SURFACE TROUGH OF LOW PRESSURE EXTENDED ALONG THE
FRONT RANGE OF WYOMING AND COLORADO. EAST OF THIS FEATURE...CALM
WINDS OR LIGHT EASTERLY WINDS WERE PRESENT ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA. WITH CLEAR SKIES IN PLACE...3 AM
TEMPERATURES RANGED FROM 62 AT VALENTINE...TO 67 AT IMPERIAL.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 347 AM CDT SUN AUG 17 2014

TODAY AND TONIGHT...THE MAIN FORECAST CHALLENGE IS THUNDERSTORM
CHANCES AND THE THREAT FOR SEVERE STORMS LATER THIS AFTERNOON AND
INTO THE EVENING HOURS. LATER TODAY...AN UPPER LEVEL TROUGH WILL
APPROACH THE WESTERN DAKOTAS AND THE NEBR PANHANDLE. DOWNSTREAM OF
THIS FEATURE...STEEPENING LAPSE RATES...COUPLED WITH INCREASING
DIURNAL INSTABILITY DUE TO SURFACE HEATING...SHOULD LEAD TO SOME
THUNDERSTORM DEVELOPMENT IN THE NORTHWEST BY MID AFTERNOON. AS
THIS ACTIVITY MOVES EAST INTO DEEPER LOW LEVEL MOISTURE...MORE
ORGANIZED ACTIVITY WILL DEVELOP...ESPECIALLY OVER NORTH CENTRAL
NEBRASKA IN THE VICINITY OF A WEAK JET STREAK. UNLIKE THE PAST
COUPLE OF DAYS...BULK LAYER SHEAR WILL DOUBLE TO 30 TO 40 KTS
LATER TODAY...LEADING TO AN INCREASED THREAT FOR SEVERE
STORMS...ESPECIALLY IN CENTRAL AND EASTERN PORTIONS OF THE
FORECAST AREA WHERE SB CAPES OF 3000+ J/KG WILL BE ORIENTED EAST
OF A LINE FROM GORDON TO NORTH PLATTE. WEST OF THIS LINE...MUCH
DRIER BOUNDARY LAYER AIR WILL PUSH INTO THE PANHANDLE AND SWRN
NEBRASKA LATER THIS AFTERNOON...WITH SURFACE DEW POINTS RANGING
FROM THE LOWER 40S TO LOWER 50S. THIS DRIER AIR...WILL HELP TO
PROPEL HIGHS INTO THE MIDDLE 90S IN THE FAR SOUTHWEST THIS
AFTERNOON. FURTHER EAST IN THE MOIST BOUNDARY LAYER...HIGHS WILL
BE IN THE MID TO UPPER 80S. MINIMUM RELATIVE HUMIDITIES WILL REACH
20 TO 25 PERCENT IN THE FAR SOUTHWEST AND SERN PANHANDLE THIS
AFTERNOON...HOWEVER LIGHT WINDS SHOULD KEEP FIRE DANGER IN CHECK.
FOR TONIGHT...CONVECTION WILL RIDE EAST ACROSS NORTH CENTRAL
NEBRASKA ON THE NRN PERIPHERY OF AN INCREASING LOW LEVEL JET...THE
NOSE OF WHICH WILL PUSH INTO NERN NEBRASKA BY 12Z MONDAY.
THUNDERSTORMS ARE EXPECTED TO PUSH EAST OF THE AREA BY THIS TIME.
AS FOR THE SEVERE THREAT...THE MAIN THREATS WILL BE FROM LARGE
HAIL AND WINDS INITIALLY...SHIFTING TO A WIND THREAT INTO THE
OVERNIGHT. LOWS TONIGHT WILL RANGE FROM THE MID 50S IN THE
WEST...TO THE MIDDLE 60S IN THE EAST.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 347 AM CDT SUN AUG 17 2014

12Z MONDAY AND BEYOND. THE SYNOPTIC PATTERN DURING THE EXTENDED
PERIOD GENERALLY FAVORS THE MAINTENANCE OF A MEAN WESTERN CONUS
TROUGH WHILE A STRONG ANTICYCLONE RESIDES OVER THE SOUTHEASTERN
STATES. ZONAL FLOW IS SHOWN TO PREVAIL INITIALLY ATOP THE CENTRAL
PLAINS...BUT SLOWLY GIVE WAY TO SOUTHWEST FLOW LATE IN THE WEEK AS
THE TROUGH SLOWLY TRACKS EAST. DESPITE DIFFERENCES IN THE LONGER
RANGE DETERMINISTIC OUTPUT...THIS OVERALL PATTERN FAVORS THE
PERIODIC PASSAGE OF SHORTWAVES...WHICH MAY PROVIDE FOR ADDITIONAL
PRECIPITATION CHANCES DURING MUCH OF THE EXTENDED PERIOD. ATTM
CONFIDENCE IN TIMING OF THESE SHORTWAVE IMPULSE IS LOW...THUS WILL
NOT VARY FROM THE CR PROCEDURE TONIGHT.

AFTER SHOWERS AND STORMS EARLY ON MONDAY...DRYING CONDITIONS SHOULD
PREVAIL FOR MUCH OF THE DAY AND THROUGH EARLY TUESDAY AS LOW
AMPLITUDE SHORTWAVE RIDGING BUILDS EAST ATOP THE PLAINS.  HOWEVER
TUESDAY EVENING/EARLY WEDNESDAY BOTH THE GFS AND EC DEVELOP A
CONVECTIVE SIGNAL WITH THE APPROACH OF A SW IMPULSE.  INITIALLY
/TUESDAY AFTERNOON/ STORMS WILL FAVOR AN AREA OF MOISTURE
CONVERGENCE ALONG THE SURFACE FRONT AND JUST NORTH OF A SFC LOW IN
NORTHEAST COLORADO/SW NEB.  AMPLE CONVECTIVE POTENTIAL ENERGY OF 2000
J/KG OR MORE WILL WORK WITH 0-6KM BULK SHEAR OF 30-40KTS TO PROMOTE
ROTATING UPDRAFTS CAPABLE OF SEVERE HAIL ACROSS THIS AREA.  A WIND
THREAT WILL BE LIKELY AS WELL...ESPECIALLY ACROSS SOUTHWEST NEB LATE
AFTERNOON WHERE BUFR SOUNDINGS INDICATE INVERTED-V ATMOSPHERIC
PROFILES.  THIS ACTIVITY IS SHOWN TO PROGRESS EAST INTO THE
OVERNIGHT WITH A STRONG LOW LEVEL JET.  IT SHOULD BE NOTED HOWEVER
THAT THE GFS REMAINS ON THE STRONG SIDE WITH THE LLJ AND IS
AMBITIOUS IN DEVELOPING DEEP BL MOISTURE AS COMPARED WITH THE
ECMWF.  WITH PWATS SHOWN BY THE GFS TO INCREASE TO OR NEAR
2"...HEAVY RAINFALL WOULD BE ANTICIPATED WITH THE GFS PROJECTED
CONVECTIVE COMPLEX OVERNIGHT.

HUMID AND UNSTABLE CONDITIONS RETURN FOR WEDNESDAY WITH THE THREAT
OF ADDITIONAL STORMS BY EVENING.  FOCUS FOR STORM DEVELOPMENT IS NOT
AS CERTAIN AS FROM THE PREVIOUS DAY...AND CONSIDERING BULK SHEAR
VALUES DECREASE...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

THE NEXT BEST SHOT AT WIDESPREAD STORMS/QPF COMES FRIDAY INTO
SATURDAY WITH THE GFS/EC LIFTING A FAIRLY SIGNIFICANT SW THROUGH THE
PLAINS.  AGAIN THIS APPEARS TO BE A CASE WHERE A DEFINED SURFACE
BOUNDARY INTERACTS WITH THE SHORTWAVE AND ABUNDANT TROPOSPHERIC
MOISTURE.  SEVERE WEATHER MAY BE POSSIBLE AS WELL.

TEMPERATURES THROUGH THE EXTENDED PERIODS ARE ANTICIPATED TO BE
RATHER MONOTONOUS...WITH HIGHS MAINLY IN THE UPPER 80S TO LOWER
90S...LOW IN THE UPPER 50S TO MID 60S.  THERE MAY BE A STRONG COLD
FRONT LATE IN THE EXTENDED WHICH WOULD COOL TEMPERATURES FOR NEXT
WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1259 PM CDT SUN AUG 17 2014

GENERALLY VRF CONDITIONS OVER THE NEXT 24 HOURS. A WEAK COLD FRONT
WILL PUSH ACROSS THE AREA THIS AFTERNOON/EVENING WHICH WILL
PRODUCE SOME SCT THUNDERSTORMS. THE BROKEN LINE WILL DEVELOP
ACROSS WESTERN NEBRASKA THIS AFTERNOON AND PUSH EAST THROUGH THE
EVENING HOURS. HIGHER CONFIDENCE IN IMPACT ACROSS NORTHERN
NEBRASKA AND INCLUDED A TEMPO GROUP FOR KVTN. FURTHER SOUTH LIFT
NOT AS GREAT AND COVERAGE LESS CERTAIN...THUS ONLY INCLUDING A
VCTS AT THIS TIME. BEHIND THE FRONT WILL BE MOSTLY CLEAR SKIES AND
LIGHT WINDS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CLB
SHORT TERM...CLB
LONG TERM...JACOBS
AVIATION...MASEK
Hazardous weather outlook, Aug 17, 3:47 AM CST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
447 AM CDT SUN AUG 17 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-181030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
447 AM CDT SUN AUG 17 2014 /347 AM MDT SUN AUG 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

EXTREME FIRE DANGER IS EXPECTED LATER THIS AFTERNOON WEST OF A
LINE FROM HAY SPRINGS TO BIG SPRINGS...AS MINIMUM RELATIVE
HUMIDITY DROPS TO AROUND 20 PERCENT.

THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM HAY SPRINGS TO BIG
SPRINGS THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE POSSIBLE
EAST OF A LINE FROM GORDON TO NORTH PLATTE WITH THE BEST CHANCES
ACROSS NORTH CENTRAL NEBRASKA. AT THIS TIME...LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN SEVERE THREATS THIS AFTERNOON AND
EVENING...TRANSITIONING TO A WIND THREAT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT AND THEN AGAIN FROM FRIDAY THROUGH SATURDAY NIGHT. AT THIS
TIME...THE THREAT FOR ORGANIZED SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB

In the hours before

Special weather statement, Aug 17, 12:52 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
152 PM CDT SUN AUG 17 2014

NEZ005-094-171915-
EASTERN CHERRY NE-WESTERN CHERRY NE-
1252 PM MDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 115
PM MDT/215 PM CDT/...

AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 17 MILES WEST OF MERRITT RESERVOIR DAM...OR 36
MILES WEST OF VALENTINE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MERRITT RESERVOIR DAM...
  STEER CREEK CAMPGROUND...
  ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA...

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 115 AND 123.

MARTIN
Special weather statement, Aug 17, 1:33 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
233 PM CDT SUN AUG 17 2014

NEZ005-094-172000-
EASTERN CHERRY NE-WESTERN CHERRY NE-
133 PM MDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 200
PM MDT/300 PM CDT/...

AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF MERRITT RESERVOIR DAM...OR
30 MILES WEST OF VALENTINE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CROOKSTON...
  ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA...

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 179 AND 187.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 121 AND 134.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MARTIN

The radar

The North Platte radar (KLNX), 146 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

15 hail, 10 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
August 17, 1:39 PM CST
Where
Cherry County, 4.15 mi N of Merriman
Measured
1 in hail
Reported by
Public
Coordinates
42.980, -101.700

Hail, Cherry

When
August 17, 1:59 PM CST
Where
Cherry County, 4.05 mi E of Merriman
Measured
2.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
42.920, -101.620

Several windows were broken at a farmstead east of Merriman.

Hail, Cherry

When
August 17, 2:01 PM CST
Where
Cherry County, 3.82 mi ENE of Merritt Res
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
42.650, -100.860

Hail, Cherry

When
August 17, 2:22 PM CST
Where
Cherry County, 6.24 mi S of Eli
Measured
1.5 in hail
Reported by
Public
Coordinates
42.860, -101.490

Hail, Cherry

When
August 17, 2:22 PM CST
Where
Cherry County, 3.11 mi ESE of Eli
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.940, -101.440

Hail, Cherry

When
August 17, 2:58 PM CST
Where
Cherry County, 16.09 mi S of Cody
Measured
1.25 in hail
Reported by
Public
Coordinates
42.700, -101.300

Hail, Cherry

When
August 17, 3:00 PM CST
Where
Cherry County, 6.93 mi SSE of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.540, -100.870

Thunderstorm Wind, Cherry

When
August 17, 3:00 PM CST
Where
Cherry County, 7.6 mi N of Brownlee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.390, -100.620

Thunderstorm wind gusts estimated at 60 MPH along with nickle sized hail.

Hail, Cherry

When
August 17, 3:10 PM CST
Where
Cherry County, 5.53 mi N of Brownlee
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.360, -100.620

Hail, Cherry

When
August 17, 3:13 PM CST
Where
Cherry County, 16.28 mi W of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.620, -101.250

Hail, Cherry

When
August 17, 3:20 PM CST
Where
Cherry County, 6.91 mi N of Brownlee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.380, -100.620

Thunderstorm Wind, Cherry

When
August 17, 3:25 PM CST
Where
Cherry County, 4.87 mi SSE of Brownlee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.220, -100.570

A 12 inch diameter tree was uprooted along with roof damage to a shed.

Thunderstorm Wind, Thomas

When
August 17, 4:15 PM CST
Where
Thomas County, 11.16 mi N of Halsey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.060, -100.300

Thunderstorm wind gusts estimated at 60 MPH uprooted one tree and produced severe damage to other trees east of Thedford.

Thunderstorm Wind, Brown

When
August 17, 4:30 PM CST
Where
Brown County, 25 mi S of Johnstown
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.210, -100.020

Coop observer reported 8 inch tree branches down from 60 MPH wind gusts. Nickle size hail was also reported.

Thunderstorm Wind, Blaine

When
August 17, 4:50 PM CST
Where
Blaine County, 0.69 mi N of Brewster
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.940, -99.870

Thunderstorm wind gusts to 60 MPH along with penny sized hail and torrential rainfall with visibilities near zero.

Thunderstorm Wind, Loup

When
August 17, 5:00 PM CST
Where
Loup County, 6.61 mi SW of Almeria
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.770, -99.620

Thunderstorm wind gusts produced tree damage along with dime sized hail.

Thunderstorm Wind, Blaine

When
August 17, 5:01 PM CST
Where
Blaine County, 11.15 mi SE of Brewster
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.830, -99.700

Thunderstorm winds knocked down several power poles and uprooted trees. Hail up to the size of golf balls was reported as well.

Thunderstorm Wind, Loup

When
August 17, 5:45 PM CST
Where
Loup County, Taylor
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.770, -99.380

Thunderstorm wind gusts estimated at 60 MPH produced tree damage with numerous large branches down.

Hail, Sheridan

When
August 17, 4:50 PM MST
Where
Sheridan County, 4.75 mi WSW of White Clay
Measured
2.75 in hail
Injuries
4 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
42.980, -102.620

Baseball size hail and strong winds injured 4 in Whiteclay. One person was taken to a local hospital.

Thunderstorm Wind, Garfield

When
August 17, 5:52 PM CST
Where
Garfield County, Burwell
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.780, -99.130

Wind gusts estimated at 60 MPH and getting stronger.

Hail, Sheridan

When
August 17, 4:55 PM MST
Where
Sheridan County, 4.75 mi WSW of White Clay
Measured
1.75 in hail
Reported by
Public
Coordinates
42.980, -102.620

Thunderstorm Wind, Garfield

When
August 17, 6:00 PM CST
Where
Garfield County, Burwell
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Crop damage
$20,000
Reported by
COOP Observer
Coordinates
41.780, -99.130

Thunderstorm winds estimated at 80 MPH produced extensive tree damage and snapped power poles. Severe crop damage reported southwest of Burwell.

Hail, Sheridan

When
August 17, 5:00 PM MST
Where
Sheridan County, 5.71 mi SSW of White Clay
Measured
1.75 in hail
Reported by
Public
Coordinates
42.930, -102.590

Hail, Garfield

When
August 17, 6:02 PM CST
Where
Garfield County, Burwell
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.780, -99.130

Hail, Sheridan

When
August 17, 5:25 PM MST
Where
Sheridan County, 5.89 mi NNW of Clinton
Measured
1.75 in hail
Reported by
Public
Coordinates
42.850, -102.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534414, 534416, 534419, 534417, 534418, 534420, 534421, 534423, 534424, 534422, 534425, 534426, 534428, 536183, 534429, 534431, 534432, 534434, 534441, 534435, 534439, 534436, 534437, 534433, 534438.